Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 220, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 5, 2016, 11:45 PM CDT for Buchanan County, Clinton County, DeKalb County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2016, 11:45 PM CDT (04:45 UTC)
- Expired
- Oct 6, 2016, 12:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buchanan County, MO, Clinton County, MO, DeKalb County, MO
The radar
The Pleasant Hill radar (KEAX), 97 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.4
The text
As transmitted.
199
WUUS53 KEAX 060445
SVREAX
MOC021-049-063-060515-
/O.NEW.KEAX.SV.W.0220.161006T0445Z-161006T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 PM CDT WED OCT 5 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLINTON COUNTY IN NORTHWESTERN MISSOURI...
SOUTHWESTERN DEKALB COUNTY IN NORTHWESTERN MISSOURI...
EASTERN BUCHANAN COUNTY IN NORTHWESTERN MISSOURI...
* UNTIL 1215 AM CDT
* AT 1145 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DEARBORN...
OR 9 MILES SOUTHWEST OF GOWER...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...PLATTSBURG...GOWER...STEWARTSVILLE...AGENCY...
TRIMBLE...CLARKSDALE...EASTON AND TURNEY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 48 AND 49.
INTERSTATE 29 BETWEEN MILE MARKERS 36 AND 46.
INTERSTATE 229 BETWEEN MILE MARKERS 0 AND 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3982 9470 3982 9460 3983 9460 3968 9421
3945 9451 3945 9453 3951 9460 3953 9460
3953 9464 3967 9494
TIME...MOT...LOC 0445Z 216DEG 29KT 3950 9471
HAIL...1.00IN
WIND...60MPH
$$
MELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 8:06 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Oct 5, 8:06 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 806 PM CDT Wed Oct 5 2016 .Update... Issued at 759 PM CDT WED OCT 5 2016 Have shifted the area of initial convective development further north in response to the northward shift of stronger h8 moisture convergence. 12z/18z short range models depict the nose of the low level jet as being further north. RAP trends support this analysis and latest HRRR trending this way as well. And the proof in the pudding is in the isolated convection which is popping up along a line from STJ to CDJ to near IRK. Eventually the convection will fill in and shift southeast overnight. Further down the road am a little concerned on the extent of convection during both the morning and afternoon hours. May be a little too wet. Will see what the 00z NAM looks like before making any significant changes. && .Discussion... Issued at 330 PM CDT WED OCT 5 2016 ...Tonight... The weak front that moved through the area this morning will begin to lift into northern MO as a southwest-northeast oriented warm front this evening. WAA has already increased and will be strong enough to create some lift in conjunction with the front and increase storm chances from east-central KS up to northeast MO and southward starting this afternoon. The warm front will stall out along this line and create multiple clusters of storms on the southern side in the overnight hours. The LLJ ramps up somewhat parallel to the front after 9 pm and will help produce convection. Instability and shear parameters show the possibility of producing some strong to severe weather. Damaging winds and hail are the primary threats. A decent amount of moisture will also be present with these storms due to the LLJ; therefore, some storms may produce locally heavy rainfall. These showers and storms will linger into the morning hours until the LLJ dies down. ...Tomorrow... A few rounds of storms are possible tomorrow as the upper level trough and surface low approach the area. Strong WAA, dew point temperatures in the upper 60s, and CAPE values in the 2000-3000 J/kg range will aid in the development of storms. The surface low will move northeast from central KS into central IA. The location of the surface low will also provide a rough location for the best chance of severe weather tomorrow afternoon and evening. Northwest MO and northeast KS are in an enhanced risk. As previously mentioned, instability values will reach up to around 3000 J/kg, while 0-6 km shear values will be between 50 and 60 kts. The primary threats being damaging winds and hail, but we cannot rule out a few isolated tornadoes due to helicity values up to 300 m2/s2 and 0-1 km shear exceeding 25 kts. The area from Olathe to Kirksville is in a slight risk with damaging winds and hail being the primary threats. Showers and storms will hang around until Friday morning when the cold front finally moves through the area. ...Fri-Sun... Much calmer and cooler weather is expected for the weekend as a surface high pressure moves in behind the cold front. Highs will begin in the low 60s Friday and will slowly increase to the low 70s by Sunday. ...Mon-Wed... Temperatures will remain in the 70s for the beginning of next week but storm chances return. An upper level trough will send a few pulses of energy our way Monday through Wednesday, but right now chances for widespread showers and storms appear low. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 647 PM CDT WED OCT 5 2016 Still expecting scattered showers and thunderstorms to form by mid evening and affect all but northwest MO overnight. Believe MVFR fog and ceilings will form during the pre-dawn hours over northwest into west central and northeast MO. These should lift/mix out by mid morning. Much debate on how much morning convection there will be. Most models favor going with less convection and mainly impacting west central MO and east central KS south of the KC area. Otherwise, will have to wait until the cold front and its associated strong/severe storms come through after 00z Friday. In addition, expect strong and gusty southerly winds for the afternoon hours. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...MJ Discussion...Grana Aviation...MJ
Hazardous weather outlook, Oct 5, 4:40 AM CDT, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 440 AM CDT WED OCT 5 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-060945- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 440 AM CDT WED OCT 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO TONIGHT. THE MAIN THREAT WILL BE FOR LARGE HAIL UP TO TO QUARTER SIZE. OTHERWISE SMALL HAIL, GUSTY WINDS 30 TO 50 MPH, AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE STORMS WILL BE POSSIBLE ACROSS NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI ON THURSDAY. THE MAIN THREATS WILL BE FOR LARGE HAIL AND DAMAGING WINDS. WITH SEVERAL ROUNDS OF RAIN EXPECTED THROUGH THURSDAY NIGHT, MINOR FLOODING WILL BE POSSIBLE WITH AN ADDITIONAL 1 TO 3 INCHES OF RAIN EXPECTED. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Oct 5, 11:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1134 PM CDT WED OCT 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL 5 SW BASEHOR 39.09N 95.00W
10/05/2016 E0.75 INCH LEAVENWORTH KS EMERGENCY MNGR
&&
MJThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 12:09 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Ray | 36 min |
| Oct 6, 12:43 AM CDT | Special Weather Statement | EAX | Ray | 47 min |
| Oct 6, 2:48 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 27 min |
| Oct 6, 3:13 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 32 min |
| Oct 6, 4:46 AM CDT | River Flood Warning | EAX | Clay, Platte | 26 hr |
| Oct 6, 5:34 AM CDT | River Flood Warning | EAX | Clay, Ray | 28 hr |
| Oct 6, 6:52 PM CDT | Special Weather Statement | EAX | Holt | 38 min |
| Oct 6, 6:58 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.